Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 39, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 17, 2000, 8:18 PM EDT for Lancaster County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 17, 2000, 8:18 PM EDT (00:18 UTC)
- Expired
- Apr 17, 2000, 8:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 8:38 PM EDT | Hail 0.88 | Lancaster, SC | Sheriff reported nickel size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 180019 SVRCAE SCC057-180045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 818 PM EDT MON APR 17 2000 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LANCASTER COUNTY. * UNTIL 845 PM EDT. * AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LANCASTER MOVING NORTHEAST AT 25 MPH. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF OR TO THE NATIONAL WEATHER SERVICE. LAT...LON 3482 8087 3460 8085 3467 8049 3481 8058 HAWKS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:30 PM EDT, 5 hours 48 minutes earlier.
Area forecast discussion, Apr 17, 2:30 PM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 230 PM EDT MON APR 17 2000 FIRST FORECAST PROBLEM IS POSSIBILITY OF SVR WX THIS AFTN AND EVENING. SECOND PROBLEM IS ANY WRAP AROUND WX ASSOCIATED WITH SYS AS IT CUTS OFF AND LINGERS OFF OF CAROLINA COAST. ALL CONVECTIVE INSTABILITY PARAMETERS ARE IN THE MODERATE TO BORDERLINE STRONG RANGE LATE THIS AFTN. UPPER LEVEL DYNAMICS ARE IMPRESSIVE WITH STRONG 500 MB SHORTWAVE AND 100 KT 250 MB JET DIGGING SE TOWARDS THE AREA. SHEAR PROFILES ARE NOT OVERLY IMPRESSIVE BUT ARE SUFFICIENT TO SUPPORT SVR WX. WITH LOW WB ZERO LEVELS AND MODERATE TO STRONG INSTABILITY LARGE HAIL IS A DISTINCT THREAT WITH ANY CONVECTION THAT DEVELOPS. STRONG DOWNDRAFT WINDS ARE ALSO POSSIBLE WITH STEEP LOW LEVEL LAPSE RATES AND MAGNITUDE OF NEAR SFC T/TD SPREADS. BEST THREAT OF CONVECTION IS FOR THE NRN PART OF CWA INTO NC. WILL GO WITH 50 POP NRN SECTION TO 30 POP SRN SECTION. WILL INCLUDE SEVERE WORDING. TIMING OF THE CONVECTION LATE THIS AFTN INTO THIS EVENING MAY WARRANT SEPARATING THE AFTN AND EVENING PERIODS AND AN OVERNITE PERIOD. THE MODELS KEEP THE UPPER LVL AND SFC LOWS ALONG THE SERN NC COAST DURING THE DAY ON TUE. THIS ALLOWS FOR WRAP AROUND MOISTURE TO AFFECT AT LEAST THE NERN PART OF OUR CWA ON TUE. THE QUESTION IS WHERE TO DRAW THE LINE. CURRENT PLANS ARE TO INCLUDE A 20 TO 30 POP FOR NRN THIRD OF CWA FOR LIGHT RAIN AND LEAN TOWARD THE COOLER FAN TEMPS. WILL LEAVE OUT POP FOR CAE AREA BUT STILL LEAN TOWARD COOLER FAN TEMPS. OVER CSRA WILL ALLOW FOR SOME SUN ON TUE SO WILL ONLY UNDERCUT FWC BY ONE CAT. SYSTEM SLOWLY MOVES OFF TO THE NE TUE NGT AND WED...WILL TREND TEMPS UP AND CLDS DOWN. .CAE...SVR TSTM WATCH 173 UNTIL 8 PM LANCASTER AND CHESTERFIELD COUNTIES. CAMMARATA
In the hours before
Local storm report, Apr 17, 5:59 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
559 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
550 PM HOUNDSLAKE SC .75 INCH HAIL
04/17/00 AIKEN
JDBLocal storm report, Apr 17, 6:24 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
624 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
618 PM CITY OF LEXINGTON SC 1.00 INCH HAIL
04/17/00 LEXINGTON NWS EMPLOYEE REPORT
JDBThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:34 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 26 min |
| Apr 17, 9:03 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 42 min |
| Apr 17, 9:58 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 32 min |
| Apr 17, 10:19 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 26 min |
| Apr 17, 10:49 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.